Alert archive / Ohio / Flash Flood Warnings in 2006

Flash Flood Warning 47, NWS Cleveland, OH

July 27, 2006Lake County, Ohio

NWS Cleveland, OH issued this flash flood warning at Jul 27, 2006, 4:30 PM EDT for Lake County, Ohio. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2006, 4:30 PM EDT (20:30 UTC)
Expired
Jul 27, 2006, 11:15 PM EDT
In force
7 hr
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Lake County, OH

What was reported inside it

TimeReportWhereRemark
Jul 27, 4:30 PM EDTFLASH FLOODMentor, OHFLOOD WATERS WERE APPROACHING A DAYCARE CENTER. CHILDREN WERE EVACUATED FROM THE BUILDING. WIDESPREAD ROAD CLOSURES THROUGHOUT THE COUNTY ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1155 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCLE 272032
FFWCLE
OHC085-280315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
430 PM EDT THU JUL 27 2006

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  LAKE COUNTY IN NORTHEAST OHIO

* UNTIL 1115 PM EDT

* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ANOTHER AREA OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL 
MOVING INTO ERIE COUNTY.  2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN 
THIS AFTERNOON... AND ANOTHER 2 TO 3 INCHES IS POSSIBLE THROUGH 8 
PM.  FLOODING HAS ALREADY BEEN REPORTED THROUGHOUT LAKE COUNTY BY 
LAW ENFORCEMENT.  SEVERAL ROADS ARE FLOODED AND CLOSED.  USE EXTREME 
CAUTION IF TRAVELLING THIS EVENING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
PAINESVILLE...MENTOR...PERRY AND MADISON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. TURN AROUND...DONT DROWN

LAT...LON 4185 8102 4171 8102 4170 8111 4165 8111
      4164 8128 4157 8130 4157 8148 4166 8146
      4173 8137 4185 8105

$$

ASTIFAN
2 follow-up statements
000 
WGUS71 KCLE 272228
FFSCLE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
627 PM EDT THU JUL 27 2006

OHC085-280315-
LAKE OH-
627 PM EDT THU JUL 27 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR LAKE
COUNTY...

AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM CONTAINING VERY HEAVY RAIN.  THIS STORM WAS 
LOCATED 6 MILES SOUTHWEST OF WILLOUGHBY...OR ABOUT 12 MILES 
NORTHEAST OF CLEVELAND...MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
EASTLAKE...MENTOR...PAINESVILLE...PERRY AND MADISON

PORTIONS OF THE COUNTY HAVE ALREADY RECEIVED BETWEEN 4 AND 7 INCHES 
OF RAINFALL TODAY. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TURN AROUND... DONT DROWN

LAT...LON 4185 8102 4171 8102 4170 8111 4165 8111
      4164 8128 4157 8130 4157 8148 4166 8146
      4173 8137 4185 8105

$$
000 
WGUS71 KCLE 280110
FFSCLE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
907 PM EDT THU JUL 27 2006

OHC085-280315-
LAKE OH-
907 PM EDT THU JUL 27 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR LAKE
COUNTY...

AT 906 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
ADDITIONAL THUNDERSTORMS MOVING INTO LAKE COUNTY...PRODUCING 
RAINFALL OF 1 TO 2 INCHES PER HOUR. THIS ADDITIONAL RAINFALL 
COMBINED WITH THE 4 TO 7 INCHES OF RAIN FROM EARLIER TODAY WILL 
CREATE A SERIOUS FLOODING SITUATION. THE HEAVIEST RAINFALL FROM 
THESE STORMS WILL BE GENERALLY SOUTH OF PAINESVILLE...ALTHOUGH ALL 
OF LAKE COUNTY WILL SEE RAINFALL FROM THESE STORMS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
PERRY...PAINESVILLE...MADISON...EASTLAKE...KIRTLAND AND MENTOR.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE 
THROUGH FLOODED ROADWAYS. THE WATER MAY BE DEEPER THAN IT APPEARS. 

LAT...LON 4185 8102 4171 8102 4170 8111 4165 8111
      4164 8128 4157 8130 4157 8148 4166 8146
      4173 8137 4185 8105

$$

MRD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:37 PM EDT, 53 minutes earlier.

Area forecast discussion, Jul 27, 3:37 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
337 PM EDT THU JUL 27 2006

.SHORT TERM (TNGT THRU FRI NGT)...

HEAVY RAIN CONTINUES ACROSS THE SOUTHERN ERIE LAKESHORE AT THIS TIME
WITH CONVECTION CONTINUING WEST THROUGH CENTRAL ILLINOIS. THIS
ACTIVITY IS OCCURRING ALONG THE AXIS OF DEEP TROPICAL MOISTURE WITH
PRECIPITABLE WATER VALUES AROUND 2 INCHES AND 850 MB DEW POINTS IN
THE MID TEENS WITH SURFACE DEWPOINTS IN THE MID 70S. WITH LAKE ERIE
WATER TEMPS IN THE MID 70S AS WELL...THIS MAY HELP INCREASE MOISTURE
AND INSTABILITY OVER THE LAKESHORE COUNTIES. WITH THIS VERY MOIST
AIR MASS AND THE APPROACH OF A SHORT WAVE WHICH IS EXPECTED TO CROSS
THE REGION BY FRIDAY MORNING...A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR THE ENTIRE AREA. RAINFALL RATES OF AT LEAST 1.5 INCHES PER HALF
HOUR HAVE RECENTLY BEEN MEASURED IN LAKE COUNTY. THESE LOW TOP WARM
RAIN LOW CENTROID TYPE STORMS ARE EXPECTED TO CONTINUE INTO THE
EVENING. WARM CLOUD DEPTH OF 4.5 KM IS QUITE HIGH WHICH SHOULD ALLOW
FOR WARM RAIN PROCESSES TO DOMINATE. CURRENT DEEP LAYER SHEAR OF 0-6
KM IS FAIRLY WEAK WHICH IS INHIBITING STORM ORGANIZATION BUT
LIGHTNING FLASH RATES ARE INCREASING.  BY THIS EVENING THE DEEP
SHEAR IS EXPECTED TO INCREASE WHICH MAY ALLOW STORMS TO ORGANIZE
BETTER WHICH MAY INCREASE THE SEVERE POTENTIAL. HIGH CATAGORICAL
RAIN POPS ARE ON TAP FOR TONIGHT. THE SHORT WAVES MOVES THROUGH THE
REGION EARLY FRIDAY WITH JUST A LINGER CHANCE OF SHOWERS/TSTM IN THE
MORNING BEFORE MORE TRANQUIL CONDITIONS MOVE INTO THE REGION.

&&

.LONG TERM (SAT THRU THU)...

VERY WARM SUMMER WEATHER IS EXPECTED TO CONTINUE INTO THE MIDDLE OF
NEXT WEAK AS THE UPPER LEVEL RIDGE IS EXPECTED TO BUILD OVER THE
EASTERN STATES ACCORDING THE MID RANGE ENSEMBLES OF THE GFS AND THE
SINGLE RUN THE ECMWF. LATE IN THE WEEK(THU) THE NEARLY ZONAL
WESTERLY FLOW BEGINS TO CHANGE AS A WEAK STORT WAVES DIGS SLIGHTLY
INTO THE NORTHEAST AND ALLOW A WEAK COOL FRONT TO DROP SOUTH INTO
THE REGION AND PROVIDE SOME COOLING ALONG WITH A CHANCE OF STORMS.

&&

.AVIATION (18Z-18Z)...
ANOTHER TRICKY FORECAST.  CONVECTION AROUND AND E OF KCLE WILL CONT
TO MOVE ENE THIS AFT.  BIG QUESTION IS WHEN...WHERE AND IF MORE
CONVECTION WILL FIRE TO THE W AS ANOTHER UPPER DISTURBANCE
APPROACHES FROM THE NW.  CURRENTLY QUITE A BIT OF CLOUDINESS OVER
NRN OH AND THIS WILL CERTAINLY HELP LIMIT NEW DEVELOPMENT NEXT
COUPLE HOURS.  HOWEVER...DO EXPECT NEW CONVECTION WILL FIRE OVER ERN
IN WHERE INSTABILITY IS GREATER.  IF THIS ACTIVITY DOES FORM IT WILL
TRACK E ACROSS AND NEAR TAF SITES AFT 21Z.  THUS...MOST SITES WILL
GET A TEMPO FOR A FEW HOURS OF TSRA.  STATIONARY FRONT WILL SAG FAR
ENUF S TONIGHT TO CAUSE LOWER CLOUDS TO DEVELOP LATE THIS EVE.  WILL
FORECAST MVFR CIGS AND VSBYS MOST AREAS AFT 04Z.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...FLASH FLOOD WATCH THROUGH 8 AM FRIDAY.
.PA...FLASH FLOOD WATCH THROUGH 8 AM FRIDAY

&&

SHORT TERM...REL
LONG TERM...REL
AVIATION...WK
Hazardous weather outlook, Jul 27, 9:12 AM EDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
912 AM EDT THU JUL 27 2006

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-281315-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
912 AM EDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS SLIGHT
CHANCE OF SEVERE THUNDERSTORMS OVER NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA THIS AFTERNOON AND EVENING. AN UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE REGION LATER TODAY. AS IT
APPROACHES...THUNDERSTORMS ARE EXPECTED TO REDEVELOP. A FEW OF THESE
COULD BECOME SEVERE. DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL
ARE THE MAIN SEVERE WEATHER THREATS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE LESS THUNDERSTORM ACTIVITY ON FRIDAY... SATURDAY AND
SUNDAY BUT A LOCALLY SEVERE STORM REMAINS A POSSIBILITY. DRY
WEATHER IS EXPECTED MONDAY THROUGH WEDNESDAY BUT HOT AND HUMID
WEATHER IS EXPECTED EARLY NEXT WEEK WITH HIGH TEMPERATURES IN THE
90S AND HEAT INDEX TEMPERATURES AROUND 100.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Local storm report, Jul 27, 1:00 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
100 PM EDT THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND DMG     BURTON                  40.99N 81.99W
07/27/2006                   MEDINA             OH   LAW ENFORCEMENT

            TREE ON HOUSE. LIMBS DOWN ON ROADS.

&&

LOMBARDY
Local storm report, Jul 27, 1:00 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
100 PM EDT THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND DMG     BURTON                  40.99N 81.99W
07/27/2006                   GEAUGA             OH   LAW ENFORCEMENT

            TREE ON HOUSE. LIMBS DOWN ON ROADS.

&&

LOMBARDY

CORRECTED COUNTY NAME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:06 PM EDTSevere Thunderstorm WarningCLEWood35 min
Jul 26, 8:09 PM EDTSevere Thunderstorm WarningCLESandusky33 min
Jul 26, 8:27 PM EDTSpecial Marine WarningCLE93 min
Jul 26, 10:51 PM EDTSpecial Marine WarningCLE84 min
Jul 27, 12:13 AM EDTSpecial Marine WarningCLE2 hr
Jul 27, 10:50 AM EDTSpecial Marine WarningCLE115 min
Jul 27, 11:58 AM EDTSevere Thunderstorm WarningCLEGeauga, Lake47 min
Jul 27, 12:22 PM EDTSpecial Marine WarningCLE113 min
Jul 27, 1:22 PM EDTSpecial Marine WarningCLE83 min
Jul 27, 2:09 PM EDTFlash Flood WarningCLELake3 hr
Jul 27, 2:45 PM EDTFlash Flood WatchCLEAshland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more20 hr
Jul 27, 3:40 PM EDTSpecial Marine WarningCLE2 hr
Jul 27, 4:59 PM EDTFlash Flood WarningCLEAshtabula3 hr
Jul 27, 6:33 PM EDTFlash Flood WarningCLECuyahoga3 hr

Nearby

Flash Flood Warnings in Ohio, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.